| Catalog Number |
CS40B |
| Medical Device Problem Codes |
Failure to Fire (2610); Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Failure to Anastomose (1028); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
04/20/2025
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that during a low anterior resection that the stapler misfired(did not staple the bowel) during a bowel case.
Additional Manufacturer Narrative
(b)(4).Date sent 4/29/2025.D4 batch # unk.H6: health effect ¿ clinical code gastrointestinal system (e10).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The manufacturing records were reviewed and the manufacturing/packaging criteria were met prior to the release of this lot.Additional information received: dr.Said that during his lar procedure, he had completed a contour firing and reattached the bowel with a circular stapler, but after decided to divert and do a colostomy.It was when he went to transect the anastomosis with a new curved contour, that the knife deployed but no staples.Had to use sutures to close the opening.No patient consequences.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: did the "after decided to divert and do a colostomy" was part of the original plan if needed for this patient? this was not an unexpected change to the surgery? could you please clarify if there were any patient consequences? could you please clarify if there were any change in the post-operative care of the patient as a result of the event? this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Additional Manufacturer Narrative
(b)(6).Date sent: 5/1/2025 h6: health effect ¿ clinical code gastrointestinal system (e10).Additional information was requested, and the following was obtained: did the "after decided to divert and do a colostomy" was part of the original plan if needed for this patient? this was not an unexpected change to the surgery? could you please clarify if there were any patient consequences? could you please clarify if there were any change in the post-operative care of the patient as a result of the event? 1.Knew there was potential to have to divert.Decided to divert after having a leak during the leak test.Circular stapler donuts were intact.2.Yes.Had to suture the stump.Challenging area suture.Was a slight leak 3.Have to leave the pelvic drain in longer.Higher risk for potential infection.
Additional Manufacturer Narrative
(b)(4).Date sent 5/7/2025.The device upon which this medwatch is based has been received, however, the evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: please give a step-by-step timeline of the events.What were the indications for surgery? did the patient receive any preoperative chemotherapy or radiation? when was the staple retaining cap removed? what provisions did the surgeon take to ensure the tissue was lying evenly within the jaws? was the device difficult to close? was the device closed and repositioned multiple times prior to firing? was the device difficult to fire? was the distal transection completed in one or multiple firings? what is the scrub's experience with reloading the device? were there any difficulties loading the device? what did they do to ensure that the cartridge was snapped in please prior to closing the device? was the retaining pin placed manually or automatically? what is the current status of the patient? was a leak test performed? if so, what type and what was the result? was the staple line visualized endoscopically during the initial surgical procedure? how was the leak identified? where was the leak in relation to the contour vs circular staple line? how was the leak addressed? were there any issues experienced with the device in the initial surgical procedure? does the surgeon believe the post-operative issue was related to an alleged deficiency of the device or were there other contributing patient factors? please explain.
Additional Manufacturer Narrative
(b)(4).Date sent 5/13/2025.D4 batch # 196d55.Investigation summary- the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that the cs40b device was received with no apparent damage and with a reload present.The reload was received void of staples, with the washer completely cut, drivers exposed and the knife recess below the cartridge deck.In addition, 4 b-formed staples were noted on the corner of the reload deck.The device was tested for functionality with a test reload and the device fired, forming all staples and cutting as intended.The cut line and the staple line were completed and the staples meet the staple form release criteria.The event described could not be confirmed as the device performed without any difficulties noted.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Although no conclusion could be reach on the cause of the reported event, the instructions for use do contain the following caution: either manually advance the retaining pin using the actuator button on top of the handle to capture the tissue within the jaw opening, or automatically advance the retaining pin by squeezing the closure trigger.Note that there is an audible click halfway through the closure stroke indicating that the device is in the intermediate position.In the intermediate position, the pin is fully seated in the anvil capturing the tissue, and the jaws are partially open.Reposition tissue within the instrument if desired.The closure trigger can be released at this point, and the instrument will maintain its jaw opening to allow for final positioning of the tissue to be cut and stapled.The retaining pin is fully engaged.Squeeze the closure trigger and handle together until the closure trigger is latched.Listen for an audible click.When the closure trigger is latched, the firing trigger moves to the ready-to-fire position.The cartridge has clamped onto the tissue which is ready to be cut and stapled.Ensure that the closing stroke is completed.All fingers should be completely removed from the closing trigger to ensure that the closing system holds.As part of ethicon endo surgery¿s quality process all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device batch number 196d55, and no non-conformances were identified.